On the afternoon of March 15, ten children at the Hongri Kindergarden in Dongguan, China reported feeling dizzy after coming home from school. Some even fainted. Frantic parents called police and had their children treated at the Huangjiang Hospital for treatment. Though they were all later discharged from hospital, police investigated surveillance footage taken at the school and discovered that a school caretaker had added an unknown substance into the food later eaten by the children.
The suspect, who was only identified as Yang, was questioned and police found a bottle of clozapine in her home. Clozapine is a powerful antipsychotic medication normally prescribed to patients suffering from schizophrenia or other forms of psychosis. Possible side effects include fainting, vertigo, vomiting, nausea, and heart palpitations. Yang, who had been employed at the school as a caretaker, was also in charge of serving meals to students and had reportedly slipped her own medication into their food.
According to police, Yang had poisoned the students out of revenge since she had been refused a pay raise. News of the incident has sparked outrage across China. On Weibo, China’s primary microblogging site, numerous bloggers expressed anger over anyone harming children for the sake of revenge and called for Yang’s prosecution.
Police are still investigating.